Alert archive / Oklahoma / Flash Flood Watches in 2017

Flash Flood Watch 3, NWS Tulsa, OK

May 2, 201712 counties in Oklahoma; 4 counties in Arkansas

NWS Tulsa, OK issued this flash flood watch at May 2, 2017, 4:09 AM CDT for 12 counties in Oklahoma; 4 counties in Arkansas. It took effect at May 3, 2017, 12:00 AM CDT. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
May 2, 2017, 4:09 AM CDT (09:09 UTC)
In effect from
May 3, 2017, 12:00 AM CDT
Expired
May 3, 2017, 8:24 PM CDT
In force
20 hr
Issued by
NWS Tulsa, OK
Flood severity
None

Counties Benton County, AR, Carroll County, AR, Madison County, AR, Washington County, AR, Adair County, OK, Cherokee County, OK, Craig County, OK, Delaware County, OK, Mayes County, OK, Nowata County, OK, Ottawa County, OK, Pawnee County, OK, Rogers County, OK, Tulsa County, OK, Wagoner County, OK, Washington County, OK

The radar

The Tulsa radar (KINX), 49 km from the middle of the area, began a volume at 09:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.2 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1577 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

662 
WGUS64 KTSA 020909
FFATSA

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Tulsa OK
409 AM CDT Tue May 2 2017

...ANOTHER ROUND OF HEAVY RAINFALL COULD BRING MORE FLOODING TO 
PORTIONS OF NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS TONIGHT THRU
WEDNESDAY NIGHT...

.A strong upper storm system will force a broad swath of 1 to 2
inch rains across northeast Oklahoma and northwest Arkansas
beginning tonight and continuing into Thursday morning. Some
locally heavier amounts are possible. This rain will fall on areas
where soils are still fairly saturated from the heavy weekend
rains, and the resulting runoff could cause flash flooding,
despite the fact that expected rainfall rates would not normally
support flash flooding. 

ARZ001-002-010-011-OKZ054>063-067>069-022130-
/O.NEW.KTSA.FF.A.0003.170503T0500Z-170504T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Benton-Carroll-Washington AR-Madison-Osage-Washington OK-Nowata-
Craig-Ottawa-Pawnee-Tulsa-Rogers-Mayes-Delaware-Wagoner-Cherokee-
Adair-
Including the cities of Rogers, Bentonville, Berryville, 
Eureka Springs, Fayetteville, Springdale, Huntsville, Pawhuska, 
Bartlesville, Nowata, Vinita, Miami, Pawnee, Tulsa, Claremore, 
Pryor, Grove, Jay, Wagoner, Tahlequah, and Stilwell
409 AM CDT Tue May 2 2017

...FLASH FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY
MORNING...

The National Weather Service in Tulsa has issued a

* Flash Flood Watch for portions of northwest Arkansas and 
  Oklahoma...including the following counties...in northwest 
  Arkansas...Benton...Carroll...Madison and Washington AR. in 
  Oklahoma...Adair...Cherokee...Craig...Delaware...Mayes... 
  Nowata...Osage...Ottawa...Pawnee...Rogers...Tulsa...Wagoner 
  and Washington OK. 

* From late tonight through Thursday morning

* A broad swath of 1 to 2 inch rains, with some locally higher
  amounts possible, are forecast across northeast Oklahoma and
  northwest Arkansas from tonight thru Thursday morning. This 
  rain is expected to fall on saturated soils from previous rains,
  resulting in a quick transition to runoff and the potential for
  flash flooding.

* This widespread rain may also cause some main-stem rivers across
  the region to rise again and possibly flood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive your vehicle into areas where water covers the road
to unknown depths. Take a different route to reach your
destination or wait until the water recedes. Remember, most flood
related deaths occur in automobiles and flooding is the leading
cause of weather related deaths.

A flash flood watch means rapidly rising water or flooding is
possible within the watch area.

&&

$$

Lacy
5 follow-up statements
754 
WGUS64 KTSA 022033
FFATSA

Flood Watch
National Weather Service Tulsa OK
333 PM CDT Tue May 2 2017

...ANOTHER ROUND OF HEAVY RAINFALL COULD BRING MORE FLOODING TO
PORTIONS OF NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS TONIGHT
THRU WEDNESDAY NIGHT...

.A strong upper storm system will force a broad swath of 1 to
2 inch rains across northeast Oklahoma and northwest Arkansas
beginning tonight and continuing into Thursday morning. Some
locally heavier amounts are possible. This rain will fall on
areas where soils are still fairly saturated from the heavy
recent rains, and the resulting runoff could cause flash 
flooding, despite the fact that expected rainfall rates would not 
normally support flash flooding.

ARZ001-002-010-011-OKZ054>063-067>069-031000-
/O.CON.KTSA.FF.A.0003.170503T0500Z-170504T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Benton-Carroll-Washington AR-Madison-Osage-Washington OK-Nowata-
Craig-Ottawa-Pawnee-Tulsa-Rogers-Mayes-Delaware-Wagoner-Cherokee-
Adair-
Including the cities of Rogers, Bentonville, Berryville, 
Eureka Springs, Fayetteville, Springdale, Huntsville, Pawhuska, 
Bartlesville, Nowata, Vinita, Miami, Pawnee, Tulsa, Claremore, 
Pryor, Grove, Jay, Wagoner, Tahlequah, and Stilwell
333 PM CDT Tue May 2 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM MIDNIGHT CDT TONIGHT
THROUGH THURSDAY MORNING...

The Flash Flood Watch continues for

* Portions of northwest Arkansas and Oklahoma...including the 
  following counties...in northwest Arkansas...Benton... 
  Carroll...Madison and Washington AR. in Oklahoma...Adair... 
  Cherokee...Craig...Delaware...Mayes...Nowata...Osage... 
  Ottawa...Pawnee...Rogers...Tulsa...Wagoner and Washington OK. 

* From midnight CDT tonight through Thursday morning

* A broad swath of 1 to 2 inch rains, with some locally higher 
  amounts possible, are forecast across northeast Oklahoma and 
  northwest Arkansas from tonight thru Thursday morning. This 
  rain is expected to fall on saturated soils from previous 
  rains, resulting in a quick transition to runoff and the 
  potential for flash flooding. 

* This widespread rain may also cause some main-stem rivers 
  across the region to rise again and possibly flood. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive your vehicle into areas where water covers the road
to unknown depths. Take a different route to reach your
destination or wait until the water recedes. Remember, most flood
related deaths occur in automobiles and flooding is the leading
cause of weather related deaths.

A flash flood watch means rapidly rising water or flooding is
possible within the watch area.

&&

$$
420 
WGUS64 KTSA 030923
FFATSA

Flood Watch
National Weather Service Tulsa OK
423 AM CDT Wed May 3 2017

...ANOTHER ROUND OF HEAVY RAINFALL COULD BRING MORE FLOODING TO
PORTIONS OF NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS THRU TONIGHT...

.A broad band of showers and embedded thunderstorms will 
bring a broad swath of 1 to 2 inch rains, with some locally
heavier amounts possible, across far northeast Oklahoma near the 
Kansas border this morning. Another band of storms will form along
the cold front from northwest Arkansas to east central and 
southeast Oklahoma later this morning. Finally, a wrap-around band
of rain will sweep across northwest Arkansas tonight. These two
rounds of rain will produce generally between a half inch and 1.5
inches and will fall on areas where soils are still fairly 
saturated from the heavy recent rains, and the resulting runoff 
could cause flash flooding, despite the fact that expected 
rainfall rates would not normally support flash flooding.

ARZ001-002-010-011-OKZ054>063-067>069-032200-
/O.CON.KTSA.FF.A.0003.000000T0000Z-170504T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Benton-Carroll-Washington AR-Madison-Osage-Washington OK-Nowata-
Craig-Ottawa-Pawnee-Tulsa-Rogers-Mayes-Delaware-Wagoner-Cherokee-
Adair-
Including the cities of Rogers, Bentonville, Berryville, 
Eureka Springs, Fayetteville, Springdale, Huntsville, Pawhuska, 
Bartlesville, Nowata, Vinita, Miami, Pawnee, Tulsa, Claremore, 
Pryor, Grove, Jay, Wagoner, Tahlequah, and Stilwell
423 AM CDT Wed May 3 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY MORNING...

The Flash Flood Watch continues for

* Portions of northwest Arkansas and Oklahoma...including the 
  following counties...in northwest Arkansas...Benton... 
  Carroll...Madison and Washington AR. in Oklahoma...Adair... 
  Cherokee...Craig...Delaware...Mayes...Nowata...Osage... 
  Ottawa...Pawnee...Rogers...Tulsa...Wagoner and Washington OK. 

* Through Thursday morning

* A broad swath of 1 to 2 inch rains, with some locally higher
  amounts possible, are expected across far northeast Oklahoma
  near the Kansas border this morning with a band of rain and
  embedded storms. Another band of storms is expected to develop
  and affect northwest Arkansas later this morning. Then after a
  break this afternoon, a wrap-around band of rain is expected to
  sweep over northwest Arkansas tonight. Generally between a half
  inch and 1.5 inches is expected after all is said and done. This
  rain is expected to fall on saturated soils from previous rains,
  resulting in a quick transition to runoff and the potential for
  flash flooding. 

* This widespread rain may also cause some main-stem rivers across
  the region to rise again and either remain in flood stage or
  rise to flood stage again. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive your vehicle into areas where water covers the road
to unknown depths. Take a different route to reach your
destination or wait until the water recedes. Remember, most flood
related deaths occur in automobiles and flooding is the leading
cause of weather related deaths.

A flash flood watch means rapidly rising water or flooding is
possible within the watch area.

&&

$$

Lacy
128 
WGUS64 KTSA 031537
FFATSA

Flood Watch
National Weather Service Tulsa OK
1037 AM CDT Wed May 3 2017


OKZ054>063-067>069-031645-
/O.CAN.KTSA.FF.A.0003.000000T0000Z-170504T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Osage-Washington OK-Nowata-Craig-Ottawa-Pawnee-Tulsa-Rogers-Mayes-
Delaware-Wagoner-Cherokee-Adair-
Including the cities of Pawhuska, Bartlesville, Nowata, Vinita, 
Miami, Pawnee, Tulsa, Claremore, Pryor, Grove, Jay, Wagoner, 
Tahlequah, and Stilwell
1037 AM CDT Wed May 3 2017

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of east central Oklahoma and
northeast Oklahoma has been cancelled. Although the potential for
flash flooding has diminished, small creeks and streams likely 
remain swollen, and some roadways likely continue to have high
water in spots. In addition, the overnight rains have also led to
additional rises on area mainstem rivers.

$$

ARZ001-002-010-011-032345-
/O.CON.KTSA.FF.A.0003.000000T0000Z-170504T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Benton-Carroll-Washington AR-Madison-
Including the cities of Rogers, Bentonville, Berryville, 
Eureka Springs, Fayetteville, Springdale, and Huntsville
1037 AM CDT Wed May 3 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY MORNING...

The Flash Flood Watch continues for

* A portion of northwest Arkansas...including the following 
  counties...Benton...Carroll...Madison and Washington AR. 

* Through Thursday morning

* After a brief lull this afternoon, additional rainfall, totaling
  up to a half inch, may affect far northwest Arkansas later
  tonight. This rainfall may locally increase the flash flood
  potential in areas continue to have high water from recent
  rains. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive your vehicle into areas where water covers the road
to unknown depths. Take a different route to reach your
destination or wait until the water recedes. Remember, most flood
related deaths occur in automobiles and flooding is the leading
cause of weather related deaths.

A flash flood watch means rapidly rising water or flooding is
possible within the watch area.

&&

$$
689 
WGUS64 KTSA 032045
FFATSA

Flood Watch
National Weather Service Tulsa OK
345 PM CDT Wed May 3 2017

.Wrap-around band of rain is expected to sweep across Northwest 
Arkansas tonight. This rain could produce up around a half inch 
with locally higher amounts possible and fall on areas where soils
are still fairly saturated from the heavy recent rains. Thus, the
resulting runoff could cause flash flooding, despite the fact 
that expected rainfall rates would not normally support flash 
flooding.

ARZ001-002-010-011-040500-
/O.CON.KTSA.FF.A.0003.000000T0000Z-170504T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Benton-Carroll-Washington AR-Madison-
Including the cities of Rogers, Bentonville, Berryville, 
Eureka Springs, Fayetteville, Springdale, and Huntsville
345 PM CDT Wed May 3 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY MORNING...

The Flash Flood Watch continues for

* A portion of northwest Arkansas...including the following 
  counties...Benton...Carroll...Madison and Washington AR. 

* Through Thursday morning

* Additional rainfall, up toward a half inch with locally higher
  amounts possible, may affect far Northwest Arkansas tonight.
  This rainfall may locally increase the flash flood potential in
  areas continue to have high water from recent rains. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive your vehicle into areas where water covers the road
to unknown depths. Take a different route to reach your
destination or wait until the water recedes. Remember, most flood
related deaths occur in automobiles and flooding is the leading
cause of weather related deaths.

A flash flood watch means rapidly rising water or flooding is
possible within the watch area.

&&

$$
914 
WGUS64 KTSA 040124
FFATSA

Flood Watch
National Weather Service Tulsa OK
824 PM CDT Wed May 3 2017

ARZ001-002-010-011-040230-
/O.CAN.KTSA.FF.A.0003.000000T0000Z-170504T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Benton-Carroll-Washington AR-Madison-
Including the cities of Rogers, Bentonville, Berryville, 
Eureka Springs, Fayetteville, Springdale, and Huntsville
823 PM CDT Wed May 3 2017

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for a portion of northwest Arkansas has
been cancelled. Although areas of light rain will remain possible
this evening, overall precipitation amounts will remain light with
no additional flooding expected.
$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood watch went out at May 2, 3:57 AM CDT, 12 minutes earlier.

Area forecast discussion, May 2, 3:57 AM CDT, 12 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
357 AM CDT Tue May 2 2017

.DISCUSSION...

The main items of interest in this morning's forecast are all
contained within the next 48 hours. The active weather pattern
that brought record April rains shifts dramatically toward a much
more tranquil pattern, especially for early May standards, to
close out this week and start the next one.

The focus for this forecast will be on thunder chances as well as
QPF and resulting flood potential beginning tonight and
continuing thru Thursday morning. The latest data continues to
indicate that a PV anomaly, currently topping the eastern Pacific
ridge, will dive southeast toward and then over the central part
of the CONUS over the next 48 hours. Mid level cyclogenesis will
then occur by 60 hours over the Ozarks when the PV anomaly
intensifies as it is advected poleward on the nose of a strong
anticyclonically curved upper jet, also while merging with more PV
energy diving in from the north.

Increasing low-mid level waa/frontogenesis in advance of the
system will force an east-west band of showers and storms
beginning around mid-evening across northern OK extending east
into southwest MO through the night. Instability will be limited
and thus the severe weather threat will remain low. By around 12Z,
another band of convection, this time oriented more NE to SW,
will develop ahead of an advancing cold front roughly from near
I-40 southward, then advancing across southeast OK and west
central AR Wednesday morning. This activity will have more
elevated instability to work with as moisture returns ahead of the
front, but the true warm sector, currently still confined over
the southern Gulf, will still remain to our south as this
system/front passes by. This will limit the overall severe
potential, with mainly isolated severe hail the main threat. This
activity should exit to the east by midday or so on Wednesday.
Then as the upper low forms over the Ozarks, the wrap-around
precip band will form in the deformation zone on its north/west
side across far NE OK/NW AR Wednesday night and slide slowly east
on Thursday. For this forecast, the ECMWF QPF was more closely
followed, holding onto precip across this region longer than other
guidance. After all is said and done from this system, a broad swath
of 1 to 2 inch rains (some higher amounts possible locally) are
likely across far NE OK into NW AR, over areas that have been hit
hard by this past weekend's rains. This rain may turn quickly into
runoff in areas where soils are still fairly saturated, despite
the fact that rainfall rates would not normally support flash
flooding. For this reason, a Flash Flood Watch will be issued for
NE OK and NW AR from tonight thru Wednesday night. The rains will
gradually come to an end Thursday as the upper low moves off to
the east.

Once this upper low moves east, ridging aloft will build over the
Plains, marking the beginning of at least a week long stretch of
tranquil weather. The progressive and very active upper air
pattern that brought the record April rains will abruptly shift
to a more summer-like omega blocking pattern that will likely
persist into week 2. After today, temps will drop below average
for the remainder of the work week, before climbing back above
average as we head into next week.

Lacy

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   78  55  63  45 /  10  80  70  20
FSM   82  59  69  47 /   0  40  80  40
MLC   82  60  68  47 /   0  20  70  10
BVO   77  52  60  45 /  10  90  80  20
FYV   76  55  65  42 /  10  60  90  60
BYV   75  54  63  44 /  10  60  90  70
MKO   79  57  65  46 /   0  60  80  20
MIO   76  53  60  44 /  10  90  90  40
F10   80  58  64  47 /   0  60  70  20
HHW   81  59  69  49 /   0  10  80  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch from late tonight through Thursday morning for
     OKZ054>063-067>069.

AR...Flash Flood Watch from late tonight through Thursday morning for
     ARZ001-002-010-011.

&&

LONG TERM....30
Hazardous weather outlook, May 1, 5:04 PM CDT, 11 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
504 PM CDT Mon May 1 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-021045-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
504 PM CDT Mon May 1 2017

...Locally Heavy Rain Possible Tuesday Night through Wednesday...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Eastern Oklahoma and northwest Arkansas.
	ONSET...Ongoing...ending after sunset.

DISCUSSION...
Gusty westerly winds will continue through the remainder
of the afternoon with frequent gusts of 20 to 30 mph.
Winds will weaken after sunset.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...Thunderstorm Potential...Heavy Rain Potential.
WEDNESDAY...Severe Thunderstorm Potential...High Wind Potential.
THURSDAY through SUNDAY...No Hazards.

EXTENDED DISCUSSION...
Widespread showers and scattered thunderstorms will spread
into northeast Oklahoma and northwest Arkansas Tuesday night.
Showers and thunderstorms will continue through the day
on Wednesday as a cold front moves through the region.
Locally heavy rainfall is likely for locations north of
Interstate 40 during the Tuesday night through Wednesday
time frame.  Additionally, a few severe storms are possible
primarily Wednesday afternoon across southeast Oklahoma.
An extended period of dry and mild weather looks to prevail
from late week through the upcoming weekend.

weather.gov/tulsa Contains additional information.

Nearby

Flash Flood Watches in Oklahoma, 2017Flash Flood Watches in Arkansas, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.